How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Jess K Your Own Question
Jess K
Jess K, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1512
Experience:  Licensed Veterinarian
89827615
Type Your Dog Veterinary Question Here...
Jess K is online now
A new question is answered every 9 seconds

Given the evidence it appears my 23 pound shiba inu may have

Customer Question

Given the evidence it appears my 23 pound shiba inu may have eaten approximately 1500mg of amoxocillian and 300mg of innovokana approximately 1-1/2 hours ago.....she seems okay at the moment....our vet clinic does not open for another 4 hours.....what should I do?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Jess K replied 1 year ago.

Hello, this is Dr.Jess. Do you know how recently she got into these medications?

Customer: replied 1 year ago.
approximately 1-1/2 hours ago
Customer: replied 1 year ago.
she keeps licking the top of her mouth-like it is dry; I keep offering her water, but she is not interested.....
Expert:  Jess K replied 1 year ago.

Since it is fairly recent, I would recommend inducing vomiting with hydrogen peroxide ASAP. My main concern is the Innovokana. It appears that this medication is used for diabetes and could potentially lower her blood sugar which can be very dangerous. You can give her hydrogen peroxide orally. It is most effective to use a fresh bottle of peroxide to induce the vomiting. For a dog her size, she could use between 10 and 20ml of hydrogen peroxide (a teaspoon is 5ml). Give her the peroxide and if she doesn't vomit within 5 minutes, you can repeat this once. You don't want to repeat it over and over because it can irritate the mouth and esophagus.

Expert:  Jess K replied 1 year ago.

If she vomits and you see the pill in the vomit, I would monitor her very closely and take her to your vet when they open. If she doesn't vomit or you don't see the whole pill in her vomit, I would recommend taking her in to the emergency vet, because we don't know how much of the medicine she has absorbed. If her blood sugar drops too low, she can go into a diabetic shock which can be life threatening. It would be a good idea to get her there so they can check her blood sugar level, and treat her if needed. This isn't a drug we encounter often in dogs but it appears to have negative side effects on the kidney in some people, so my other concern would be for her kidneys and it may be a good idea for her to have some IV fluids to try to help her body clear the medication faster.

Customer: replied 1 year ago.
I'm in rural Alaska, the only vet (thankfully we have one) won't be available for another 4 hours.......she has vomited everything up.....thankfully she ate her food also.....I saw the remnants of a couple amoxocillian pills, but none of the innovokana....any other thoughts other than to watch her?
Expert:  Jess K replied 1 year ago.

If you aren't able to get to an emergency clinic or there isn't one near you, you need to watch her closely for signs of hypoglycemia (low blood sugar). Signs of this would include listlessness, twitching, trembling, a drunken or wobbly gait,decreased mental awareness/acting "out of it", and eventually seizures and coma. If you start to notice any of these signs you should rub Karo syrup on her gums and get her to your vet (some have an emergency doctor on call in rural areas who will meet you at the hospital- not sure if yours does). If you don't have karo syrup you can use honey, or some sugar water, or maple syrup (make sure it isn't sugar free). It may be prudent to go ahead and rub some on her gums now and every hour or so to be on the safe side since you are unable to get her to a vet for a few more hours. You can also offer her some small tasty meals every hour or so to try to keep her blood sugar level up. Also if she does become weak/lethargic, make sure to keep her warm with blankets/heating pad while waiting for your vet as they can have their body temperature drop during these episodes. I would have her at your vet when they open to be on the safe side. I wish you the best of luck. Please let me know if you have any other questions. If you do not, please take a moment to rate our conversation so that we can know if you were satisfied and mark your question as "answered". I wish you the best of luck this morning!